Texas, 2021Drought in Texas, May 1 to 25, 2021
May 1 to 25, 2021 · NWS EWX · 4 events in 4 counties and zones
Rainfall during May was 150% to 300% of normal across the southern part of South Central Texas. This excessive rain ended drought conditions in Dimmit (ended 5/25), Frio (5/11), Karnes (5/18), and Zavala (5/11) Counties.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Rainfall during May was 150% to 300% of normal across the southern part of South Central Texas. This excessive rain ended drought conditions in Dimmit (ended 5/25), Frio (5/11), Karnes (5/18), and Zavala (5/11) Counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Apr 30, 11:51 PM CST, 9 minutes earlier.
Area forecast discussion, Apr 30, 11:51 PM CST, 9 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Austin/San Antonio TX
1251 AM CDT Sat May 1 2021
.UPDATE...
Please see the 06Z aviation forecast discussion below.
&&
.AVIATION...
One area of rain with embedded thunderstorms will continue to move
eastward early this morning and should clear AUS by 07Z. We are
seeing some development of showers and thunderstorms over deep south
Texas and the latest data shows this area should near and mainly east
of the I-35 through early morning. At this time we will keep light
showers in the forecast with only VCTS. Out west at DRT, some light
showers are beginning to develop, with models showing a heavier band
of showers and thunderstorms moving in through during the 12-16Z time
frame. We will mention a TEMPO group for TSRA during this period.
Most of the activity should end by early afternoon at DRT, but
farther east into the I-35 corridor, chances remain good during the
afternoon hours for scattered to numerous showers and thunderstorms.
For now, we have tried to hone in on the 17-24Z period as the best
chance for TSRA along our I-35 sites. After 00Z, the most persistent
activity should be moving east of I-35.
&&
.PREV DISCUSSION... /ISSUED 657 PM CDT Fri Apr 30 2021/
AVIATION...
/00Z TAFS/
The Austin and San Antonio terminals are expected to go through a
busy night as far as weather goes with IFR and LIFR for most of the
tonight into Saturday period. Moderate to heavy showers and scattered
thunderstorm activity is forecast to affect the area as a surface
pressure system linger around the region and upper level disturbance
over northern Mexico pushes to the east and into the Rio Grande
Saturday. Several rounds of storms are expected through the period
with little improvement for the next 18 to 24 hours. For DRT, a line
of storms is expected to move across or nearby the airport around
08Z with additional storms continuing through 16Z/17Z. Chances for
rain comes to an end from DRT around 20Z and mid to late Saturday
evening for the I-35 sites. Gusty winds of 20 to 25 knots could occur
with any storms.
PREV DISCUSSION... /ISSUED 416 PM CDT Fri Apr 30 2021/
SHORT TERM (Tonight through Saturday Night)...
Bottom Line Up Front
.Heavy Rains with Flash Flooding Potential through Saturday
Night...
.Flash Flood Watch is in Effect for areas east of a Vanderpool to
Hondo to Charlotte line through Saturday Evening...
.Rainfall Amounts of 2 to 5 Inches with Isolated 8 Inches
Possible...
.There is a Chance for Strong to Severe Thunderstorms through
Saturday Evening...
Scattered showers and isolated thunderstorms are affecting most of
the eastern half counties of South Central Texas as a surface low
pressure system pushes into the middle Texas coast. The surface low
is driving a warm front toward the Coastal Plains and into the I-35
corridor where most of the shower activity is occurring. Out west
across the Rio Grande, light to moderate rain is happening and
expected to persist through late tonight with the help of pulses of
energy ahead of the upper level system slowly moving over northern
Mexico.
We may have a short break early this evening before scattered to
numerous showers and thunderstorms develop and fill up most areas
from the south to north and from the southwest to the northeast
before or shortly after midnight tonight. HiRes models suggest a
heavy line of convection between Highway 281 and Interstate 35 and
another line of strong convective activity along the Rio Grande.
These lines of convection are expected to produce heavy rain
resulting in the potential for flash flooding. As the night progress,
the upper level low pressure system over Mexico will continue to
push to the east while adding more fuel to the storms already
affecting the area and offering new opportunity for storms to
develop. Any storm that develops has the potential to be strong to
marginally severe with main weather hazard being large hail and
damaging winds.
By Saturday morning, the upper level low is expected to enter the
Rio Grande and continue to push to the northeast and exiting our
area Saturday night into early Sunday. As the upper level
disturbance moves across the area, a broad surface low pressure
circulation is forecast to be in place for elongating the time of
the storms over our area. Rain chances come to an end from west to
east Saturday night into Sunday.
LONG TERM (Sunday through Friday)...
The upper level trough will be exiting stage east taking the showers
and thunderstorms with it early Sunday morning. Moisture decreases a
bit and with mixing, temperatures warm to above normal for Sunday. A
dryline moves east toward the I-35 corridor Monday allowing
temperatures to soar into the upper 80s and 90s most areas. Forecast
soundings show a weak capping inversion at time of peak heating that
may be able to be broken by the dryline and strong heating. Have
added slight chances of showers and thunderstorms for the eastern
Hill Country to the I-35 corridor late Monday afternoon. Forecast
soundings also show MUCAPEs of 2,000 to 3,000 J/kg along the dryline
indicating a potential for an isolated strong to severe storm. A cold
front and upper level trough move across our area Monday night into
Tuesday. Upward forcing by these features will generate isolated to
widely scattered showers and thunderstorms over our eastern areas
where moisture will be deepest. Convective parameters decrease Monday
night into Tuesday, however cannot rule out a strong storm or two.
Dry northwesterly flow aloft brings fair weather Wednesday through
next Friday. Temperatures will average within a degree or two of
normal for mid to late next week.
&&
.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry 74 63 85 69 90 / 100 70 - 0 -
Austin Bergstrom Intl Airport 73 62 86 68 90 / 100 70 - 0 -
New Braunfels Muni Airport 74 63 88 70 92 / 90 40 - 0 -
Burnet Muni Airport 71 61 84 67 91 / 100 80 - 0 -
Del Rio Intl Airport 76 61 95 66 96 / 90 20 0 0 0
Georgetown Muni Airport 72 62 85 68 90 / 100 80 10 0 -
Hondo Muni Airport 77 60 91 66 95 / 90 20 0 0 0
San Marcos Muni Airport 73 62 87 68 91 / 90 50 - 0 -
La Grange - Fayette Regional 74 66 85 71 90 / 90 80 10 0 -
San Antonio Intl Airport 74 63 87 68 92 / 90 30 - 0 -
Stinson Muni Airport 76 63 90 69 93 / 90 30 0 0 -
&&
.EWX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through this evening for Atascosa-Bandera-Bastrop-
Bexar-Blanco-Caldwell-Comal-De Witt-Fayette-Gillespie-Gonzales-
Guadalupe-Hays-Karnes-Kendall-Kerr-Lavaca-Lee-Medina-Travis-Wilson.
&&
Short-Term/Aviation...Platt/Hampshire
Long-Term...05
Hazardous weather outlook, Apr 30, 2:36 AM CST, 21 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
336 AM CDT Fri Apr 30 2021
TXZ171>173-183>194-202>209-217>225-228-011200-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
336 AM CDT Fri Apr 30 2021
This Hazardous Weather Outlook is for South-Central Texas..
.DAY ONE...Today And Tonight.
Numerous showers and scattered thunderstorms are forecast to
continue today and tonight. The heaviest rainfall is expected
across the Coastal Plains where accumulations could reach 2-4
inches with isolated totals in excess of 6 inches. A Flash Flood
Watch is in effect for locations south and east of a Pleasanton
to New Braunfels to Fayetteville line.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Numerous showers and scattered thunderstorms are forecast to
continue into Saturday night. The Flash Flood Watch will remain
in effect for locations south and east of a Pleasanton to New
Braunfels to Fayetteville line through Saturday evening. A strong
to marginally severe storm is also possible Saturday.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to submit storm or flooding reports to
the National Weather Service.
In the hours before
Local storm report, Apr 30, 7:11 PM CST, 4 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
811 PM CDT FRI APR 30 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM FLASH FLOOD 4 N BULVERDE 29.79N 98.45W
04/30/2021 COMAL TX PUBLIC
MPING REPORT OF ROAD CLOSED DUE TO FLOODING
AND/OR VEHICLES STRANDED.
&&
MBLocal storm report, Apr 30, 7:14 PM CST, 4 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
814 PM CDT FRI APR 30 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 PM FLASH FLOOD 2 SE CASTLE HILLS 29.50N 98.50W
04/30/2021 BEXAR TX PUBLIC
MPING REPORT OF ROAD CLOSED DUE TO FLOODING
AND/OR VEHICLES STRANDED.
&&
MBSpecial weather statement, Apr 30, 7:17 PM CST, 4 hours 43 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
817 PM CDT Fri Apr 30 2021
TXZ183-010145-
Val Verde TX-
817 PM CDT Fri Apr 30 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN VAL VERDE COUNTY
UNTIL 845 PM CDT...
At 817 PM CDT, Doppler radar was tracking a strong thunderstorm near
Pandale, or 27 miles north of Langtry, moving north at 20 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
This storm will remain over mainly rural areas of northwestern Val
Verde County.
LAT...LON 3028 10176 3029 10161 3029 10155 3019 10154
3011 10175 3015 10176
TIME...MOT...LOC 0117Z 166DEG 19KT 3020 10165
PLATTLocal storm report, Apr 30, 8:21 PM CST, 3 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
921 PM CDT FRI APR 30 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0911 PM FLASH FLOOD 1 SW SAN ANTONIO 29.41N 98.51W
04/30/2021 BEXAR TX PUBLIC
MPING REPORT OF ROAD CLOSED DUE TO FLOODING
AND/OR VEHICLES STRANDED.
&&
MBLocal storm report, Apr 30, 8:35 PM CST, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
935 PM CDT FRI APR 30 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0928 PM FLASH FLOOD 1 SSW OLMOS PARK 29.46N 98.50W
04/30/2021 BEXAR TX TRAINED SPOTTER
FLOOD WATERS FORCING EVACUATIONS AT
APARTMENT COMPLEX NEAR HOWARD ST AND SAN
PEDRO AVE.
&&
MBLocal storm report, Apr 30, 8:36 PM CST, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
936 PM CDT FRI APR 30 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0933 PM FLASH FLOOD SAN ANTONIO 29.42N 98.50W
04/30/2021 BEXAR TX EMERGENCY MNGR
EMERGENCY MANAGEMENT REPORTS SEVERAL WATER
EVACUATIONS AND CLOSED ROADWAYS AROUND THE
CITY.
&&
MBDrought, Frio
- When
- May 1, 12:00 AM CST to May 11, 10:00 AM CST
- Where
- Frio forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 28.868, -99.108 (the zone’s center; the record gives no point)
Rainfall during May was 150% to 300% of normal across the southern part of South Central Texas. This excessive rain ended drought conditions in Dimmit (ended 5/25), Frio (5/11), Karnes (5/18), and Zavala (5/11) Counties.
Drought, Zavala
- When
- May 1, 12:00 AM CST to May 11, 10:00 AM CST
- Where
- Zavala forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 28.866, -99.761 (the zone’s center; the record gives no point)
Rainfall during May was 150% to 300% of normal across the southern part of South Central Texas. This excessive rain ended drought conditions in Dimmit (ended 5/25), Frio (5/11), Karnes (5/18), and Zavala (5/11) Counties.
Drought, Karnes
- When
- May 1, 12:00 AM CST to May 18, 10:00 AM CST
- Where
- Karnes forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 28.906, -97.859 (the zone’s center; the record gives no point)
Rainfall during May was 150% to 300% of normal across the southern part of South Central Texas. This excessive rain ended drought conditions in Dimmit (ended 5/25), Frio (5/11), Karnes (5/18), and Zavala (5/11) Counties.
Drought, Dimmit
- When
- May 1, 12:00 AM CST to May 25, 10:00 AM CST
- Where
- Dimmit forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 28.423, -99.757 (the zone’s center; the record gives no point)
Rainfall during May was 150% to 300% of normal across the southern part of South Central Texas. This excessive rain ended drought conditions in Dimmit (ended 5/25), Frio (5/11), Karnes (5/18), and Zavala (5/11) Counties.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Idaho, May 1, 20213 deaths · 5 injured · 54 kt wind · 2 events
- Flash Flood and Flood in Virginia, May 1 to 4, 20211 death · $294,000 · 65 kt wind · 38 events
- Marine Strong Wind in Lake Michigan, May 1, 20211 death · 3 injured · 1 event
- Drought in Iowa, May 1 to 31, 2021$167,000 · 9 events
- Damaging Winds in South Carolina, May 1 to 4, 20211 injured · $59,000 · 56 kt wind · 9 events
- Flash Flooding in Texas, May 1, 2021$80,000 · 10 events
- Drought in New Mexico, May 1 to 31, 202141 events
- Drought in South Dakota, May 1 to 31, 2021$58,000 · 2 events
- Drought in North Dakota, May 1 to 31, 202136 events
- Flash Flooding and Damaging Wind in Texas, May 1, 2021$5,000 · 61 kt wind · 23 events
- Drought in Colorado, May 1 to 31, 202121 events
- Drought in California, May 1 to 31, 202121 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 960667, 960668, 960670, 960671.